Phenytoin-Induced Cardiac Conduction AbnormalitiesFunding No financial support was necessary for the preparation of this manuscript.
Phenytoin possesses electrophysiological effects consistent with those of the Vaughan–Williams 1B classification. As such, phenytoin may widen the QRS complex but would not be expected to result in QTc prolongation or ST elevation. The reported case demonstrates these unexpected electrophysiological effects with supratherapeutic concentrations of phenytoin when no other potential cause could be elucidated. No contributing factors present in the case, compared with previously published reports of electrophysiological effects of supratherapeutic phenytoin concentrations, could be elucidated. The report suggests that clinicians should monitor for potential conduction abnormalities in patients with elevated phenytoin concentrations.
01 November 2020 (online)
© 2020. Official Publication of The Simulation Society (TSS), accredited by International Society of Cardiovascular Ultrasound ISCU. This is an open access article published by Thieme under the terms of the Creative Commons Attribution-NonDerivative-NonCommercial-License, permitting copying and reproduction so long as the original work is given appropriate credit. Contents may not be used for commercial purposes, or adapted, remixed, transformed or built upon. (https://creativecommons.org/licenses/by-nc-nd/4.0/.)
Thieme Medical and Scientific Publishers Pvt. Ltd.
A-12, 2nd Floor, Sector 2, Noida-201301 UP, India
- 1 Wit AL, Rosen MR, Hoffman BF. Electrophysiology and pharmacology of cardiac arrhythmias. VIII. Cardiac effects of diphenylhydantoin. B. Am Heart J 1975; 90 (03) 397-404
- 2 Weng JT, Smith DE, Moulder PV. Antiarrhythmic drugs: electrophysiological basis of their clinical usage. Ann Thorac Surg 1986; 41 (01) 106-112
- 3 Wyte CD, Berk WA. Severe oral phenytoin overdose does not cause cardiovascular morbidity. Ann Emerg Med 1991; 20 (05) 508-512
- 4 Evers ML, Izhar A, Aqil A. Cardiac monitoring after phenytoin overdose. Heart Lung 1997; 26 (04) 325-328
- 5 Randazzo DN, Ciccone A, Schweitzer P, Winters SL. Complete atrioventricular block with ventricular asystole following infusion of intravenous phenytoin. J Electrocardiol 1995; 28 (02) 157-159
- 6 Stöllberger C, Sauerberg M, Finsterer J. Immediate versus delayed detection of Takotsubo syndrome after epileptic seizures. J Neurol Sci 2019; 397: 42-47
- 7 Naranjo CA, Busto U, Sellers EM. et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30 (02) 239-245
- 8 Al Aloul B, Adabag AS, Houghland MA, Tholakanahalli V. Brugada pattern electrocardiogram associated with supratherapeutic phenytoin levels and the risk of sudden death. Pacing Clin Electrophysiol 2007; 30 (05) 713-715
- 9 Swe T, Bhattarai B, Dufresne A. Type 1 Brugada pattern ECG due to supra-therapeutic phenytoin level. BMJ Case Rep 2016; 2016: bcr2016214899
- 10 Kolecki PF, Curry SC. Poisoning by sodium channel blocking agents. Crit Care Clin 1997; 13 (04) 829-848
- 11 von Winckelmann SL, Spriet I, Willems L. Therapeutic drug monitoring of phenytoin in critically ill patients. Pharmacotherapy 2008; 28 (11) 1391-1400